West Virginia, 2019Flash Flooding and Hail in West Virginia, May 25, 2019
May 25, 2019 · NWS RLX · 12 events in 3 counties and zones
On the northern periphery of an upper level ridge, a subtle short wave kicked off showers and thunderstorms on the 25th. The storms produced minor flash flooding, along with wind damage and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the northern periphery of an upper level ridge, a subtle short wave kicked off showers and thunderstorms on the 25th. The storms produced minor flash flooding, along with wind damage and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 10:52 AM EST, 57 minutes earlier.
Area forecast discussion, May 25, 10:52 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1152 AM EDT Sat May 25 2019
.SYNOPSIS...
Convective activity on the northern side of the ridge tonight.
A weak cold front approaches the area Sunday into Monday,
before returning north as a warm front early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM Saturday...
Mid to upper ;level short wave trough crossing the area has not
amounted to much, its comma head pattern visible in GOES-R
imagery, coincident with associated scattered showers.
Scattered convection may persist in its tail in and near the
mountains through mid afternoon.
As of 635 AM Saturday...
Bumped up temperatures slightly area wide this afternoon. Also
timed the showers in central KY for arrival in our western CWA
using the WRF and RAP.
As of 240 AM Saturday...
Life on the northern side of the upper level closed high/ridge
will continue to be on the active side through today.
First off, will be tracking a subtle mid level wave currently
producing showers over central KY this morning, and expect this
to ride the upper level flow into the CWA in the late morning
hours. NAM and rapid update models have been keying on this
feature for several hours. Early arrival should not have an
affect on inhibiting later convection during the
afternoon/evening as the atmosphere should have plenty of time
to recover once it moves through and out of the CWA, not to
mention the surface based instability could increase from it.
Expect some blossoming of storms later today, and along with the
thinking from SPC, stronger storms should reside over the
northern CWA. Any storms advecting into the CWA, especially
north, will be moving into an overall favorable environment for
sustainability despite weaker mid level lapse rates and a
profound lack of moisture above 650mb or so. Activity should
wave significantly with sunset.
An overnight MCS tracking nearly west to east from the mid
Mississippi Valley warrants POPs across the west for later into
the overnight.
Temperatures/dewpoints continue the warm and muggy trend. 70F
dewpoints likely again today.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 200 AM Saturday...
A frontal boundary will remain near the area for Sunday into
Monday, before returning northward as a warm front. This will
provide periods of showers and thunderstorms. With the front
providing a focusing mechanism, there is some concern that flash
flooding could become an issue.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 AM Saturday...
An upper level ridge will build over the region for Tuesday and
Wednesday, allowing for 20 C temperatures at 850 mb. This could
allow temperatures to reach into the lower 90s for much of the
lowlands.
A cold front or series of cold fronts will then effect the area
for late in the work week. Still considerable differences
between the models in the timing of these fronts and the intensity
of the cooler air behind them. This leads to a lower confidence
forecast for late in the week.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...
Expecting more rounds of scattered showers and thunderstorms
for the region later this morning through the early evening.
Tailored the timing of the convection at each terminal with the
highest POPs in the forecast, but this could change going
forward. AMDs likely today as IFR and prevailing TSRA are not in
the 12Z forecast.
For the terminals that receive rain, and expect this to be all
of them at some point through the day, this will pave the way
for fog tonight. Trended this to IFR visibilities for after 06Z
Sunday, which will likely need to be lower in some cases, but
wanted to convey the degrading conditions expected in valley
fog.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Low.
ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary
from forecast. Fog development tonight could vary from forecast
timing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
Brief IFR possible in storms Sunday and Monday as well as
overnight valley fog.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/26/TRM
NEAR TERM...26/TRM
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, May 25, 8:54 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
954 AM EDT Sat May 25 2019
OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040-
261400-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
954 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.
There is a marginal risk for severe thunderstorms through this
evening. The greatest threat will be damaging wind gusts and large
hail.
There is a marginal risk for locally excessive rainfall through this
evening. Heavy downpours can cause brief, localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.
There is a slight risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts and large
hail.
There is a slight risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause localized flooding and stream
rises.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ083-086-WVZ007-008-014>016-018-027>029-517>526-261400-
Jackson OH-Gallia-Mason-Jackson WV-Putnam-Kanawha-Roane-Calhoun-Clay-
Braxton-Gilmer-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
954 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.
.DAY ONE...Today and Tonight.
Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.
There is a marginal risk for severe thunderstorms into this evening.
The greatest threat will be damaging wind gusts, although large hail
is also possible.
There is a marginal risk for locally excessive rainfall into this
evening. Heavy downpours can cause brief, localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.
There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.
There is a marginal risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause brief, localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-OHZ087-WVZ006-261400-
Greenup-Carter-Boyd-Lawrence OH-Cabell-
954 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.
There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-261400-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
954 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Local storm report, May 25, 9:51 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 AM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 SSW NEW HAVEN 38.95N 81.99W
05/23/2019 E1.00 INCH MASON WV PUBLIC
ESTIMATED AT LEAST QUARTER SIZE FELL ALONG
UNION CAMPGROUND RD. ALSO REPORTED SOME
UPROOTED TREES.
&&
WEBBSpecial weather statement, May 25, 11:10 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1210 PM EDT Sat May 25 2019
WVZ010-011-019-020-251700-
Doddridge-Ritchie-Pleasants-Tyler-
1210 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...
At 1209 PM EDT, a strong thunderstorm was located near Pennsboro, or
7 miles north of Harrisville, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebourne, Pennsboro, Alma, Wick, Mountain, Lima, Hebron, Maxwell
and Highland.
LAT...LON 3955 8078 3953 8078 3951 8074 3947 8071
3948 8067 3946 8067 3947 8064 3944 8060
3945 8058 3944 8058 3944 8056 3930 8090
3928 8106 3935 8114 3946 8100 3956 8081
TIME...MOT...LOC 1609Z 240DEG 29KT 3932 8104
MECSpecial weather statement, May 25, 11:20 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
1220 PM EDT Sat May 25 2019
OHZ076-WVZ010-011-251645-
Washington-Pleasants-Tyler-
1220 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...
At 1220 PM EDT, a strong thunderstorm was located near St. Marys,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Point Lookout and New
Matamoras.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
3956 8082 3956 8081 3946 8100 3942 8122
3946 8133 3958 8115 3957 8104 3954 8104
3961 8094
TIME...MOT...LOC 1620Z 243DEG 16KT 3944 8124
MECEvent by event
8 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Tyler
- When
- May 25, 11:49 AM EST
- Where
- Tyler County, 0.87 mi SW of Middlebourne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.490, -80.910
Multiple trees were blown down around Middlebourne.
Flash Flood, Tyler
- When
- May 25, 12:05 PM EST to 1:30 PM EST
- Where
- Tyler County, 0.88 mi N of Bens Run to 1.04 mi SW of Sistersville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.483, -81.100
Sugarcamp Creek flooded, causing water 6-8 inches deep to flow across Route 2 south of Friendly. Dry Run, located about 5 miles north of Middlebourne, also came out of its banks, flooding a barn.
Thunderstorm Wind, Tyler
- When
- May 25, 12:10 PM EST
- Where
- Tyler County, Josephs Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.380, -80.870
A tree was downed near the intersection of Route 18 and Route 74.
Thunderstorm Wind, Tyler
- When
- May 25, 12:10 PM EST
- Where
- Tyler County, 0.53 mi W of Frew
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.470, -80.840
A tree was blown down at the intersection of Route 18 and South Frew Circle.
Thunderstorm Wind, Harrison
- When
- May 25, 12:55 PM EST
- Where
- Harrison County, 0.69 mi S of Haywood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.370, -80.350
Several tree limbs and a power line were blown down.
Thunderstorm Wind, Harrison
- When
- May 25, 1:11 PM EST
- Where
- Harrison County, 1.75 mi NE of Mc Alpin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.370, -80.210
Several trees were blown down in Boothsville.
Hail, Taylor
- When
- May 25, 1:12 PM EST
- Where
- Taylor County, 2.12 mi NW of Hepzibah
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.370, -80.200
Flash Flood, Taylor
- When
- May 25, 1:30 PM EST to 2:30 PM EST
- Where
- Taylor County, 0.27 mi NE of Park View to 0.72 mi S of Fetterman
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.322, -80.026
Maple Avenue was flooded south of Grafton.
Thunderstorm Wind, Taylor
- When
- May 25, 1:30 PM EST
- Where
- Taylor County, 0.87 mi SE of Fetterman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.340, -80.020
Trees and a power line were blown down.
Thunderstorm Wind, Taylor
- When
- May 25, 1:37 PM EST
- Where
- Taylor County, 0.87 mi SE of Fetterman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.340, -80.020
Several trees and power lines were downed in Grafton.
Lightning, Tyler
- When
- May 25, 3:15 PM EST
- Where
- Tyler County, Bens Run
- Property damage
- $1.0 million
- Reported by
- State Official
- Coordinates
- 39.470, -81.100
Lightning is believed to be the cause of a fire at a natural gas condensate storage tank owned by Dominion Energy Transmission, Inc. The million gallon tank was holding roughly 640,000 gallons of fuel, and took about 12 hours to extinguish. The community of Bens Run was evacuated for a time due to concerns of explosion.
Thunderstorm Wind, Tyler
- When
- May 25, 5:17 PM EST
- Where
- Tyler County, 0.87 mi SW of Middlebourne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.490, -80.910
Several trees were blown down in Middlebourne.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 25 to 26, 20192 deaths · 29 injured · $576,000 · EF3 · 60 events
- Tornadoes and Flash Flooding in Texas, May 25, 2019$1.3 million · EF2 · 11 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 2019$2.4 million · EF1 · 29 events
- Flooding and Damaging Winds in Michigan, May 25, 20192 injured · $4.5 million · 52 kt wind · 5 events
- Tornado and Hail in Ohio, May 25, 2019$60,000 · EF1 · 12 events
- Flood and Damaging Winds in New York, May 25, 2019$69,000 · 61 kt wind · 28 events
- Flash Flooding and Flooding in Kansas, May 25, 2019$100,000 · 1.5 in hail · 19 events
- Tornadoes and Hail in Illinois, May 25 to 26, 2019EF1 · 37 events
- Hail and Damaging Winds in Ohio, May 25 to 26, 2019$67,000 · 1.5 in hail · 21 events
- Tornadoes and Hail in Pennsylvania, May 25, 2019$10,000 · EF1 · 15 events
- Hail and Damaging Wind in Iowa, May 25 to 26, 2019$50,000 · 1 in hail · 5 events
- Damaging Winds in New York, May 25, 2019$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817819, 817808, 817822, 817826, 817831, 817835, 817812, 817811, 817838, 817843, 817813, 817846.